Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

A quasi-projection analysis of Galerkin methods for parabolic and hyperbolic equations


Authors: Jim Douglas, Todd Dupont and Mary F. Wheeler
Journal: Math. Comp. 32 (1978), 345-362
MSC: Primary 65N30; Secondary 65M15
MathSciNet review: 0495012
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Superconvergence phenomena are demonstrated for Galerkin approximations of solutions of second order parabolic and hyperbolic problems in a single space variable. An asymptotic expansion of the Galerkin solution is used to derive these results and, in addition, to show optimal order error estimates in Sobolev spaces of negative index in multiple dimensions.


References [Enhancements On Off] (What's this?)

  • [1] Jim Douglas Jr. and Todd Dupont, Galerkin approximations for the two point boundary problem using continuous, piecewise polynomial spaces, Numer. Math. 22 (1974), 99–109. MR 0362922 (50 #15360)
  • [2] Jim Douglas Jr. and Todd Dupont, Collocation methods for parabolic equations in a single space variable, Lecture Notes in Mathematics, Vol. 385, Springer-Verlag, Berlin-New York, 1974. Based on 𝐶¹-piecewise-polynomial spaces. MR 0483559 (58 #3551)
  • [3] J. DOUGLAS, JR., T. DUPONT & M. F. WHEELER, A Quasi-Projection Approximation Method Applied to Galerkin Procedures for Parabolic and Hyperbolic Equations, Math. Res. Center Rep. #1465, 1974.
  • [4] Jim Douglas Jr., Todd Dupont, and Mary Fanett Wheeler, A Galerkin procedure for approximating the flux on the boundary for elliptic and parabolic boundary value problems, Rev. Française Automat. Informat. Recherche Opérationnelle Sér. Rouge 8 (1974), no. R-2, 47–59 (English, with Loose French summary). MR 0359357 (50 #11811)
  • [5] Jim Douglas Jr., Todd Dupont, and Mary Fanett Wheeler, Some superconvergence results for an 𝐻¹-Galerkin procedure for the heat equation, Computing methods in applied sciences and engineering (Proc. Internat. Sympos., Versailles, 1973) Springer, Berlin, 1974, pp. 288–311. Lecture Notes in Comput. Sci., Vol. 10. MR 0451774 (56 #10056)
  • [6] Todd Dupont, Some 𝐿² error estimates for parabolic Galerkin methods, The mathematical foundations of the finite element method with applications to partial differential equations (Proc. Sympos., Univ. Maryland, Baltimore, Md., 1972) Academic Press, New York, 1972, pp. 491–504. MR 0403255 (53 #7067)
  • [7] H. H. Rachford Jr., Two-level discrete-time Galerkin approximations for second order nonlinear parabolic partial differential equations, SIAM J. Numer. Anal. 10 (1973), 1010–1026. MR 0339519 (49 #4277)
  • [8] J. A. WHEELER, Simulation of Heat Transfer From a Warm Pipeline Buried in Permafrost, presented to the 74th National Meeting of the American Institute of Chemical Engineers, New Orleans, March, 1973.
  • [9] Mary Fanett Wheeler, A priori 𝐿₂ error estimates for Galerkin approximations to parabolic partial differential equations, SIAM J. Numer. Anal. 10 (1973), 723–759. MR 0351124 (50 #3613)
  • [10] Mary Fanett Wheeler, 𝐿_{∞} estimates of optimal orders for Galerkin methods for one-dimensional second order parabolic and hyperbolic equations, SIAM J. Numer. Anal. 10 (1973), 908–913. MR 0343658 (49 #8398)
  • [11] Mary Fanett Wheeler, A Galerkin procedure for estimating the flux for two-point boundary value problems, SIAM J. Numer. Anal. 11 (1974), 764–768. MR 0383764 (52 #4644)
  • [12] Mary F. Wheeler, An 𝐻⁻¹ Galerkin method for parabolic problems in a single space variable, SIAM J. Numer. Anal. 12 (1975), no. 5, 803–817. MR 0413556 (54 #1670)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65M15

Retrieve articles in all journals with MSC: 65N30, 65M15


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1978-0495012-2
PII: S 0025-5718(1978)0495012-2
Article copyright: © Copyright 1978 American Mathematical Society